Illinois, 2015

Tornado in Illinois, June 11, 2015

June 11, 2015 · NWS DVN · 1 event in 1 county or zone

Low pressure moved east over Iowa and Illinois the afternoon of June 11th, which brought widespread thunderstorms with heavy rain and flash flooding to Iowa, Illinois, and northern Missouri. A tornado occurred in northwest Illinois during the evening hours June 11, 2015.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$10,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Low pressure moved east over Iowa and Illinois the afternoon of June 11th, which brought widespread thunderstorms with heavy rain and flash flooding to Iowa, Illinois, and northern Missouri. A tornado occurred in northwest Illinois during the evening hours June 11, 2015. A rotating storm brought a tornado to portion of Mercer County Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 11, 2:26 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 11, 2:26 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
326 PM CDT THU JUN 11 2015

.SYNOPSIS...
ISSUED AT 325 PM CDT THU JUN 11 2015

NEARLY STATIONARY EAST-WEST FRONTAL BOUNDARY EXTENDED PRACTICALLY
PARALLEL TO INTERSTATE 80 ACROSS IA AND IL. TO THE SOUTH OF THIS
FRONT TEMPERATURES WERE IN THE LOWER 80S WITH DEWPOINTS IN THE
LOWER 70S. QUITE THE THERMAL GRADIENT WITH EAST WINDS COMING OFF
LAKE MICHIGAN KEEPING READINGS IN OUR NORTH ONLY IN THE MID 60S
(WHERE ITS RAINING) TO THE LOWER 70S (WHERE ITS CLOUDY).

SPC MESO ANALYSIS INDICATES A VERY NICE LOW LEVEL MOISTURE
TRANSPORT FROM THE SOUTHERN PLAINS INTO EASTERN IA. PRECIPITABLE
WATERS ARE 1.80 INCHES FROM WESTERN MO TO EASTERN IA. STRONG
EFFECTIVE BULK SHEAR OF 50 KT WAS NOTED IN EASTERN IA AND NORTHERN
IL NEAR THE STALLED BOUNDARY. SBCAPES WERE 2000 TO 3500 J/KG JUST
SOUTH OF THE DVN CWA. EFFECTIVE SR HELICITY OF 300+ WAS NOTED IN
P0RTIONS OF EASTERN IA.

&&

.SHORT TERM...(LATE THIS AFTERNOON THROUGH TONIGHT)
ISSUED AT 325 PM CDT THU JUN 11 2015

...FLASH FLOODING POSSIBLE THROUGH FRIDAY MORNING...

ALL OF THE PIECES ARE STARTING TO FALL INTO PLACE REGARDING FLASH
FLOODING THIS EVENING AND OVERNIGHT ACROSS THE AREA. AREAS OF
SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA THROUGHOUT THE NEXT
12 HOURS OR SO.

FLASH FLOOD POTENTIAL...

HAND ANALYSES ALONG WITH MSAS ANALYSIS DEPICTS AN EASTERLY FLOW OFF
LAKE MICHIGAN.  THIS FLOW...ALONG WITH THE LACK OF SURFACE HEATING
DUE TO CLOUD COVER HAS KEPT THE WARM FRONT NEARLY STATIONARY TODAY.
EARLIER ANALYSIS SHOWS THE H85 LLJ...THERMAL AND MOISTURE BOUNDARY
OVER THE CWA.  THE SURFACE LOW TO WEST AND SOUTH HAS BEEN FORECAST
TO MOVE NORTHEAST BY THE MODELS. HOWEVER PRESSURE FALLS AND TRENDS
SUGGESTS THAT THE LOW IS GOING TO MOVE MORE EAST THAN NORTH.  WITH
PWATS NEAR 2 INCHES AND MOISTURE POOLING ALONG THE WARM
FRONT...THUNDERSTORMS WITH HIGH RAIN RATES WILL FORM.  FLASH
FLOODING IS POSSIBLE FROM THUNDERSTORMS THIS EVENING AND TONIGHT.
OVERALL 1 TO 4 INCHES IS POSSIBLE.  AN ISOLATED 5 INCHES IS NOT OUT
OF THE QUESTION.

CONVECTION IS STARTING TO FIRE ACROSS NW MO AND SE NE.  THESE STORMS
WILL LIKELY FOLLOW THE LOW TRACK AND THE WARM FRONT INTO OUR AREA.
STORMS COULD BACKBUILD INTO THE H85 LLJ THIS EVENING AND TONIGHT.
THIS COULD LEAD TO FLASH FLOODING ACROSS THE AREA.  WPC HAS THE
ENTIRE CWA IN A MODERATE RISK FOR EXCESSIVE RAINFALL.

SEVERE WEATHER POTENTIAL...

POTENT SURFACE FRONT AND WARM FRONT WILL SIT ACROSS THE AREA.  WHILE
CLOUD COVER HAS LEAD TO LOWER SBCAPE...CAPE IS MOSTLY SOUTH OF THE
WARM FRONT FROM INSOLATION...MODEST CAPE AND DEEP LAYER SHEAR OF 45
KTS...ALONG WITH 0-1KM SHEAR AT 25 TO 35 KTS SUGGESTS STORMS COULD
BECOME SEVERE.  ANY SFC BASED STORM COULD FORM INTO A SUPERCELL WITH
ALL SEVERE WEATHER THREATS POSSIBLE.  AN ISOLATED
TORNADO...ESPECIALLY NEAR THE LOW CANNOT BE RULED OUT. LATER ON THIS
EVENING...ELEVATED STORMS SHOULD TAKE OVER.  H85 LLJ WILL FUEL
SUFFICIENT MOISTURE AND INSTABILITY INTO THE AREA.  A WIND THREAT
WOULD THEN BE POSSIBLE WITH LATER STORMS.

OVERALL POSSIBLE IMPACTS...

FLASH FLOODING AND RIVER FLOODING APPEAR TO BE THE MOST LIKELY
IMPACTS FROM THIS SYSTEM.  A FEW GAUGES COULD GO INTO FLOOD WITH THE
PROJECTED RAINFALL.  ALSO DAMAGE FROM SEVERE WEATHER IS POSSIBLE
ACROSS THE AREA.  EVERYONE IS ENCOURAGED TO PAY ATTENTION TO
FORECASTS AND POSSIBLE WATCHES AND WARNINGS THROUGH THE EVENING AND
OVERNIGHT TIME PERIODS.

.LONG TERM...(FRIDAY THROUGH THURSDAY)
ISSUED AT 325 PM CDT THU JUN 11 2015

FORECAST FOCUS ON A CONTINUED WET PATTERN THROUGH NEXT WEEK.

FRIDAY AND FRIDAY NIGHT...I WILL WALK OUT THE LINGERING SHOWERS
AND STORMS IN THE MORNING BUT THE AFTERNOON APPEARS DRY AS THE
COLD FRONT PUSHES TO OUR SOUTHEAST. NORTH TO NORTHEAST WINDS WILL
ALLOW FOR COOLER TEMPERATURES WITH AFTERNOON HIGHS RANGING FROM 70
IN OUR FAR NORTH TO THE UPPER 70S IN THE SOUTHEAST. WEAK HIGH
PRESSURE WILL BRING A DRY NIGHT TO MOST LOCATIONS FRIDAY NIGHT.
LOW TEMPERATURES WILL RANGE FROM THE MID TO UPPER 50S NORTH TO THE
LOWER 60S SOUTH. RETURN FLOW AROUND THE DEPARTING HIGH ALREADY BY
SUNRISE SATURDAY SO I WILL MAINTAIN THE SMALL POP IN OUR FAR
SOUTH.

SATURDAY THROUGH NEXT THURSDAY...APPEARS ANOTHER ACTIVE PATTERN
SETS UP WITH THE POTENTIAL FOR SEVERE WEATHER AND HEAVY RAINFALL.
HOWEVER...WAY TOO EARLY TO DETERMINE THE SPECIFICS. APPEARS THE
PATTERN IS LOCKED IN FOR THE FORESEEABLE FUTURE WITH TROUGHINESS
IN THE ROCKIES AND A SOUTHWEST FLOW ALOFT INTO THE MIDWEST. THE
GULF WILL BE WIDE OPEN FOR BUSINESS BUT TIMING THE INDIVIDUAL
MCS'S IS TRICKY THIS FAR OUT. SEVERAL ROUNDS OF HEAVY RAIN WOULD
IMPACT ANY FLOODING ISSUES ON THE RIVERS. STAY TUNED.

HIGH TEMPERATURES THROUGHOUT THE EXTENDED LOOK TO BE MAINLY IN
THE LOWER 80S WITH LOWS IN THE 60S. DEWPOINTS WILL BE WELL INTO
THE 60S TO LOWER 70S...IF NOT HIGHER.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1233 PM CDT THU JUN 11 2015

ACTIVE WEATHER PATTERN TO AFFECT AVIATION THROUGH THE PERIOD.
AREAS OF SHOWERS AND THUNDERSTORMS WILL AFFECT ALL TAF SITES IN
THE NEXT 12 HOURS. SOME OF THESE SITES COULD SEE MULTIPLE ROUNDS
OF THUNDER. VIS AND CIGS WILL BE GREATLY REDUCED IN SHOWERS AND
THUNDERSTORMS. ONCE THE STORMS MOVE OUT OVERNIGHT...CIGS AND VIS
ARE EXPECTED TO DROP AS COOLER AIR RUSHES IN OVER MOIST GROUND.
MANY SITES WILL SEE IFR AND POSSIBLY LIFR AT DBQ AND CID. HAD LOW
CONFIDENCE SO JUST PUT IN IFR AT THOSE SITES. PLAN IS TO TEMPO
STRONGER STORMS AFFECTING TAF SITES.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR BENTON-BUCHANAN-
     CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
     JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
     PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR CLARK-SCOTLAND.

&&

SYNOPSIS...HAASE
SHORT TERM...GIBBS
LONG TERM...HAASE
AVIATION...GIBBS
Hazardous weather outlook, Jun 11, 11:39 AM CST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1239 PM CDT THU JUN 11 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-121745-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1239 PM CDT THU JUN 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

FLASH FLOODING WILL BE POSSIBLE FROM ANY THUNDERSTORM THAT DOES
DEVELOP ACROSS THE AREA TODAY. A FLASH FLOOD WATCH IS IN EFFECT
UNTIL FRIDAY MORNING ACROSS THE AREA.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS AREAWIDE
TODAY...AND PARTICULARLY THIS AFTERNOON AND EVENING. THE PRIMARY
THREAT WILL BE DAMAGING WINDS AND LARGE HAIL...ALTHOUGH AN
ISOLATED TORNADO CANNOT BE RULED OUT.

STORMS ARE EXPECTED TO FORM ALONG AN ADVANCING FRONT. SHEAR AND
INSTABILITY PROFILES SUGGEST THAT THESE STORMS COULD INITIALLY
FORM AS SUPERCELLS AND MAY EVOLVE TO PRIMARILY STRAIGHT-LINE WIND
PRODUCERS AS THE EVENING PROGRESSES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW THUNDERSTORMS MAY LINGER INTO FRIDAY MORNING MAINLY EAST OF
THE MISSISSIPPI RIVER AND INTO NORTHEASTERN MISSOURI. SEVERE
WEATHER IN NOT EXPECTED ON FRIDAY.

PERIODIC EPISODES OF THUNDERSTORMS WILL THEN AGAIN BE POSSIBLE
FROM SATURDAY NIGHT THROUGH WEDNESDAY. CURRENT INDICATIONS SUGGEST
THE SEVERE THREAT WILL GENERALLY BE LOW DURING THIS TIME. REPEATED
ROUNDS OF HEAVY RAIN COULD LEAD TO FLOODING PROBLEMS ACROSS MUCH
OF THE OUTLOOK AREA BY EARLY NEXT WEEK. BUT THERE IS STILL SOME
UNCERTAINTY ON HOW FAR NORTH OR SOUTH THE MAIN STORM TRACK WILL
LAY OUT...WITH LATEST INDICATIONS SUGGESTING IT MAY BE SHIFTING
ALONG AND TO THE SOUTH OF THE OUTLOOK AREA FROM MONDAY THROUGH
WEDNESDAY. STAY TUNED FOR LATER UPDATES AND FORECASTS CONCERNING
THIS POSSIBLE ACTIVE WEATHER PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BOTH TODAY AND TONIGHT ACROSS
THE ENTIRE OUTLOOK AREA.

In the hours before

Local storm report, Jun 11, 10:25 AM CST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1125 AM CDT THU JUN 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 AM     HEAVY RAIN       GALENA                  42.42N 90.43W
06/11/2015  M1.35 INCH       JO DAVIESS         IL   PUBLIC

&&

WOLF
Local storm report, Jun 11, 10:56 AM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1156 AM CDT THU JUN 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 AM     HEAVY RAIN       GALENA                  42.42N 90.43W
06/11/2015  M1.00 INCH       JO DAVIESS         IL   CO-OP OBSERVER

            RAINFALL SINCE 8 A.M.

&&

TAS
Local storm report, Jun 11, 11:05 AM CST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1205 PM CDT THU JUN 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             HENNEPIN                41.26N 89.32W
06/10/2015  M1.75 INCH       PUTNAM             IL   EMERGENCY MNGR

            PING PONG TO GOLF BALL SIZE HAIL BROKE A CAR WINDSHIELD.
            DELAYED REPORT.

0830 PM     FLASH FLOOD      1 W MC NABB             41.18N 89.23W
06/10/2015                   PUTNAM             IL   EMERGENCY MNGR

            WATER FLOWING ACROSS MCNABB BLACKTOP ROAD. DELAYED
            REPORT.

&&

HAASE
Special weather statement, Jun 11, 3:35 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
435 PM CDT THU JUN 11 2015

IAZ089-ILZ025-112215-
HENDERSON-DES MOINES-
435 PM CDT THU JUN 11 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HENDERSON AND CENTRAL
DES MOINES COUNTIES...

AT 434 PM CDT...A STRONG THUNDERSTORM WAS OVER WEST BURLINGTON...OR
NEAR BURLINGTON...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BURLINGTON...OQUAWKA...WEST BURLINGTON...STRONGHURST...MIDDLETOWN...
CARMAN...BIGGSVILLE...GLADSTONE...ROZETTA...RARITAN...GULF PORT...
IOWA ARMY AMMUNITION PLANT...MEDIA...SHOKOKON...LONE TREE...
BEAVERDALE...BURLINGTON REGIONAL AIRPORT...OLENA...HEAPSVILLE AND
CARTHAGE LAKE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE QUAD CITIES .

LAT...LON 4078 9129 4090 9129 4100 9086 4067 9081
TIME...MOT...LOC 2134Z 267DEG 25KT 4082 9119

GIBBS
Local storm report, Jun 11, 4:19 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
519 PM CDT THU JUN 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HEAVY RAIN       2 NNE MUSCATINE         41.44N 91.05W
06/11/2015  M1.19 INCH       MUSCATINE          IA   TRAINED SPOTTER

            1 HOUR RAINFALL.

&&

The radar

The Quad Cities radar (KDVN), 40 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Mercer

When
June 11, 4:25 PM CST to 4:37 PM CST
Where
Mercer County, 1.17 mi ESE of Gingle Corners to 1.76 mi WSW of Preemption
Rating
EF1
Path length
5.94 mi
Path width
50 yd
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
41.266, -90.708

A tornado touched down 5.3 miles west of Matherville in Mercer County, and damaged mainly trees and some crops before lifting 3.5 miles north of Matherville. The tornado was on the ground for approximately 6 miles and produced EF1 damage from 100 mph winds, evidenced by snapping of hardwood tree trunks.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyThe tornado archive for Illinois, 2015Warnings in Illinois, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577016.